Extensions on ellipsoid bounds for quadratic integer programming

Article
  • 48 Downloads

Abstract

Ellipsoid bounds for strictly convex quadratic integer programs have been proposed in the literature. The idea is to underestimate the strictly convex quadratic objective function q of the problem by another convex quadratic function with the same continuous minimizer as q and for which an integer minimizer can be easily computed. We initially propose in this paper a different way of constructing the quadratic underestimator for the same problem and then extend the idea to other quadratic integer problems, where the objective function is convex (not strictly convex), and where the objective function is nonconvex and box constraints are introduced. The quality of the bounds proposed is evaluated experimentally and compared to the related existing methodologies.

Keywords

Quadratic integer programming Ellipsoid bound Integer relaxation 

References

  1. 1.
    Anstreicher, K.M.: Semidefinite programming versus the reformulation-linearization technique for nonconvex quadratically constrained quadratic programming. J. Global Optim. 43, 471–484 (2009)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    An, L.T.H., Tao, P.D.: The DC (difference of convex functions) programming and DCA revisited with DC models of real world nonconvex optimization problems. Ann. Oper. Res. 133, 23–46 (2005)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Bao, X., Sahinidis, N.V., Tawarmalani, M.: Semidefinite relaxations for quadratically constrained quadratic programming: A review and comparisons. Math. Program. 129, 129–157 (2011)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Burer, S., Vandenbussche, D.: A finite branch-and-bound algorithm for nonconvex quadratic programming via semidefinite relaxations. Math. Program. 113, 259–282 (2008)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Buchheim, C., Caprara, A., Lodi, A.: An effective branch-and-bound algorithm for convex quadratic integer programming. Math. Program. (Ser. A) 135(1–2), 369–395 (2012)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Buchheim, C., Hübner, R., Schöbel, A.: Ellipsoid bounds for convex quadratic integer programming. SIAM J. Optim. 25(2), 741–769 (2015)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Buchheim, C., De Santis, M., Palagi, L.: A fast branch-and-bound algorithm for non-convex quadratic integer optimization subject to linear constraints using ellipsoidal relaxations. Oper. Res. Lett. 43(4), 384–388 (2015)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Buchheim, C., De Santis, M., Palagi, L., Piacentini, M.: An exact algorithm for nonconvex quadratic integer minimization using ellipsoidal relaxations. SIAM J. Optim. 23(3), 1867–1889 (2013)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    De Angelis, P.L., Bomze, I.M., Toraldo, G.: Ellipsoidal approach to box-constrained quadratic problems. J. Global Optim. 28, 1–15 (2004)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Fampa, M., Lee, J., Melo, W.: On global optimization with indefinite quadratics. EURO J. Comput. Optim. 5(3), 309–337 (2017)Google Scholar
  11. 11.
    Fincke, U., Pohst, M.: Improved methods for calculating vectors of short length in a lattice, including a complexity analysis. Math. Comput. 44, 463–471 (1985)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Goemans, M.X., Williamson, D.P.: Improved approximation algorithms for maximum cut and satisfiability problems using semidefinite programming. JACM 42, 1115–1145 (1995)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Horst, R., Thoai, N.V.: DC programming: overview. J. Optim. Theory Appl. 103, 1–43 (1999)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Hübner, R., Schöbel, A.: When is rounding allowed in integer nonlinear optimization? Eur. J. Oper. Res. 237(2), 404–410 (2014)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Kamath, A., Karmarkar, N.: A continuous method for computing bounds in integer quadratic optimization problems. J. Global Optim. 2(3), 229–241 (1992)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Le Thi Hoai, A., Pham Dinh, T.: A branch and bound method via D.C. optimization algorithms and ellipsoidal technique for box constrained nonconvex quadratic problems. J. Global Optim. 13, 171–206 (1998)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Lovasz, L.: On the shannon capacity of a graph. IEEE Trans. Inf. Theory 25, 1–7 (1979)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Lovasz, L., Schrijver, A.: Cones of matrices and set-functions and 0–1 optimization. SIAM J. Optim. 1, 166–190 (1991)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    McCormick, G.P.: Computability of global solutions to factorable nonconvex programs: part I—convex underestimating problems. Math. Program. 10, 147–175 (1976)CrossRefMATHGoogle Scholar
  20. 20.
    Rendl, F., Rinaldi, G., Wiegele, A.: Solving max-cut to optimality by intersecting semidefinite and polyhedral relaxations. Math. Program. Ser. A 121, 307–335 (2010)MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Saxena, A., Bonami, P., Lee, J.: Convex relaxations of non-convex mixed integer quadratically constrained programs: extended formulations. Math. Program. Ser. B 124, 383–411 (2010)MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    Saxena, A., Bonami, P., Lee, J.: Convex relaxations of non-convex mixed integer quadratically constrained programs: projected formulations. Math. Program. Ser. A 130, 359–413 (2011)MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Sherali, H.D., Adams, W.P.: A Reformulation-Linearization Technique for Solving Discrete and Continuous Nonconvex Problems. Kluwer Academic Publishers, Dordrecht (1999)CrossRefMATHGoogle Scholar
  24. 24.
    Van Emde Boas, P.: Another NP-complete problem and the complexity of computing short vectors in a lattice. Technical report 81-04, University of Amsterdam, Department of Mathematics (1981)Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2017

Authors and Affiliations

  1. 1.Universidade Federal do Rio de JaneiroRio de JaneiroBrazil

Personalised recommendations